I have recently been diagnosed with perioral dermatitis. I have had this circular rash around my mouth for months. Last year, I was battling severe eczema and finally after being on years of prednisone, topical steroid creams and antibiotics, I chose to see a naturopath. I was diagnosed with excess yeast (candidiasis) and am finishing a course of diflucan. I have also altered my diet. My eczema is remarkably improved. However the acne and perioral dermatitis continue to be a problem. I cannot do oral antibiotics as this would be counter-productive to what I am trying to do with yeast. My other concern is after reading many of these posted Q & A's is how effective in the long term are oral antibiotics and topical antibiotics? Does a person need to stay on them indefinitely as symptoms will return? Is there any research being done on the cause of this condition? Do you have any recommendations for alternative, naturopathic treatments? As we all know, antibiotics can cause bacteria to superstrain and become immune. Not only this but over time, antibiotics also wipe out the good bacteria of our intestines and can cause overgrowth of yeast which can then lead to other health problems. One article I read indicated that SLS (foaming product found in shampoos and conditions, etc.) can cause perioral dermatitis. Any info on this??? Looking for a solution to this somewhat debilitating condition; afterall we cannot hide our faces from the world!!!
First, the easy part. Perioral dermatitis is a pimply rash which occurs around the mouths of women. Cortisone creams make it worse and longer-lasting. Topical (external) antibiotics aren't very helpful, in my experience, although you can try them for a couple of months if you want.
The fastest way to get rid of this problem, whose cause is unknown, is to take an oral antibiotic. This usually takes 2-4 weeks, max. The condition may return, but not often, so chronic antibiotic therapy is not needed.
I don't have time and space to comment in detail on naturopathy and theories of yeast overgrowth. All I can say is, there are such things as yeats, but when doctors say, "yeast," they mean an infection which causes vaginal itch and discharge, for example. When naturopaths and others say, "the body has yeast overgrowth," they are referring to other phenomena for which cultures and other tests are not helpful. When I treat my patients with a month of antibiotics, they do not get yeast infections that cause symptoms, nor is their immune system weakened.
I too had Perioral Dermatitis. At first I thought I was getting little pimples...but you could tell they were different. Then I tried changing my makeup etc. I finally went to the doctor and was diagnosed with Perioral Dermatitis. The unfriendly dermatologist asked if I had any sinus drainage problems since this causes you to breathe bacteria out of your nose which causes this form of dermatitis under your nose and around your mouth. When I told him I did not have a sinus problem, he just said, "hmmmm, then you must be a carrier" Lovely personality...but ANYWAY....he gave me erythromycin tablets and had me use the erythromycin gel topically. It cleared up within 3 days. However, it came back within 8 months. So I went back again to the dermatologist and he game me the same treatment but told me I should see my primary doctor to figure out if I have a sinus problem. Another lovely referral. So this time it cleared up too. About 6 months later, it came back. So I went to my primary care doctor. He took a facial x-ray and discovered I did not have any sinus problem. He gave me the same prescription for the erythromycin tablets (other antibiotics can be used, but these are the only ones that do not reduce the affect of birth control pills) but decided to work on a long term solution. He suggested I use Oxy-5 nightly around my nose and surrounding mouth area including chin. He also suggested using the erythromycin gel 3 times a week. At first I thought this would be annoying.....I tapered off using the gel after two weeks, but as part of my nightly routine before going to bed, I use the Oxy-5 and you know what? The Perioral dermatitis has not returned for almost two years. So this works for me! :) Good Luck to you. You may need to use the oral antibiotic once to kill this dermatitis infection. Perioral dermatits is a skin infection that lies many skin layers down. Treating it topically at first seems like it works but as the skin layers move up, it just shows up again. So it does need to be killed off. Using the Oxy-5 probably is just preventing it from surfacing again, but this is an inexpensive and easy way to keep this ugly rash from showing up again.
I also wanted to add that it will probably vary on how fast this clears up. Even though the bumps and redness started disappearing within 3 days I feel that it was because the topical Erythromycin gel was fighting it off at the same time the Erythromycin tablets were. My tablet prescription was for a full month, so you have to finish all medication just as you do with any antibiotic. I have read the other posts on this skin condition....quite interesting what the other doctors are giving them. The very first time I had to visit my primary doctor, he told me to use a cortisone cream while waiting for my appt through referral to the dermatologist. This angered the dermatologist because he said that cortisone only aggravates it even more! The primary did not know what I had though.... It just proves that getting second opinions does work. After my primary doctor retired and I visited his replacement for my long term solution, he knew just by looking at me what I had and knew exactly what to give me before I even told him what the dermatologist prescribed. How refreshing....
Hi wendy. I have been suffering from perioral dermatitis for about 2 months now, and I need it to go away. My dermatologist has prescribed me 3 different topical meds and none of them have worked. It goes away for a couple days and then comes back again. What is this Oxy-5 and where do I get it from? All I want is a cure for this heart-breaking disease...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.